Four years ago I was diagnosed with Bipolar Disorder. I am currently taking prozac and Lamictal. I feel like these medications are not working anymore. My problems have become overwhelming. This has led my family to approach me with their concerns for my well being. I have noticed drastic changes. But I am so afraid to start a new medication. I am not sure why, but I do want to feel better. I've been told several times that I need to see a nuerologist. Would this be of any help? I really need to get my disorder under control. My mental stability is out of control. One minute I'm fine, the next I want to go to sleep and not wake up. Any advice would be helpful. I have a seven year old daughter who needs her mom back. I have become a recluse and sleep all day everyday. So what is my next step. I need my life back. Should I try another medication? What should I do?
Two thoughts; why a neurologist? do you have symptoms related to your nervous system? BP is a psychiatrist's field suffering from "nerves" in the mental health style has no neurological part to it. Do you see or have access to a psychiatrist, if not you should ask to see one.
secondly, we keep hearing on this web site that prozac is not usually a good option in BP, maybe that would be one to come off or change. Speak to a doctor about this.There are so many options in terms of switching, changing dose and adding in that really a doctor is needed who knows and understands your situation.
You don't sound OK from what you've said, I would suggest you get a specialist appointment asap and setting up something with a therpist could be very helpful too, though sometimes you need to get well enough first for this to be properly helpful.
There are lots of things that can be done...don't feel hopeless, take action, get help, things will get better, good luck.
I agree - why a neurologist for bipolar? Im confused with that one.
Some drugs stop working, Prozac is a bad drug long term like all SSRI's are and indeed all Anti Depressants as they can lead to dependance and tend to stop working - SSRI's can be bad enough for BP's as it is.
I will be upfront and say I belong to the school of thought that any long term use of Anti Depressant drugs by anyone is bad, this is not an uncommon one either.
My major question is what has your psychiatrist said about this?
Hi, welcome to the site. It sounds like you are where I was only a couple of years ago. constantly sleeping and not wanting to wake up.
I do understand your fear of changing medications but there really isn't anything to fear. It can take a few attempts to get the right medications that suit you. As dippy1 and monkeyc have already stated, SSRI's (the prozac) are not particularly good in the treatment of BP so this should be discussed with your psych.
I also don't understand the need for a neurologist. A psychiatrist yes though!
I know lamictal can also be used for epilepsy. I have epilepsy and take 400 mg lamictal a day. My mom is also BP and has ADD. Ive heard that many people who have one condition also have another and that symptoms can overlap. Before I found out I had epilepsy I was diagnosed with a mood disorder, long story. Im not saying that you have anything other than BP though.
What Im thinking is that all these conditions somehow originate in the brain. Many times medications can be used for more than one condition. A neurologist might be able to provide a different view on the situation. Both doctors practice medicine in relation to the brain, just they practice it throughout a different perspective right? It cant hurt though. Worse comes to worse, you might get an EEG or MRI, but there not so bad.
Well yes they do originate in the brain but bipolar and epilepsy are different illneses.
While I would agree that a neuro consult is not a bad idea it would be very dependant on your insurance or finances - MRI's cost serious money and I cannot see an insurer picking the bill up for one without a serious reason.
neurologists look for physical injury, signs of diseases and other physical symptoms - this is what an MRI and an EEG are designed to find - in the case of Bipolar there are no physical signs to see.
I agree it could not hurt but I caution that it is not going to do a thing for BP - if the Neurologist cannot find a physical brain injury then there's nothing he or she can treat and you might have some fun finding a neurologist willing to run any tests as they are not trained to treat mental illnesses and they are certainly not going to give a second opinion on whether someone has Bipolar or not - there's no way to tell from a neurological examination.
Its not a bad idea but make sure A: You are covered for the costs and B: You do not expect anything out of the examination in advance.
I APPRECIATE ALL THE ADVICE. I HAVE SCH. AN A APPT. WITH A NEW PSYCHIATRIST. I HAD BEEN SEEING THE OTHER FOR ABOUT 5 YEARS. A CHANGE WAS NEEDED, I THINK. I HAVE ALSO HEARD THE ABOUT THE DOWNSIDE OF PROZAC. ALL IN ALL I NEED TO GET MY LIFE BACK ON TRACK. I DONT WANT SLEEP MY LIFE AWAY. WILL LET EVERYONE KNOW THE OUTCOME OF THE SWITCH. JUST SO TIRED OF BEING DEPRESSED WITH A SIDE OF CRAZY. AT LEAST THATS WHAT IT FEELS LIKE!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.